Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Nov 29, 2020, 5:13 PM CST for Covington County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 29, 2020, 5:13 PM CST (23:13 UTC)
- Expired
- Nov 29, 2020, 5:45 PM CST
- In force
- 32 min
- Issued by
- NWS Mobile, AL
County Covington County, AL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WWUS84 KMOB 292313
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
513 PM CST Sun Nov 29 2020
ALZ060-FLZ205-292345-
Covington AL-Okaloosa Inland FL-
513 PM CST Sun Nov 29 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 545
PM CST...
At 511 PM CST, the strong thunderstorm was located 4 miles south of
Laurel Hill, or 10 miles southwest of Florala, moving northeast at 45
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Florala, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3085 8639 3080 8648 3092 8657
3122 8620 3100 8619
TIME...MOT...LOC 2311Z 233DEG 41KT 3091 8646
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Nov 29, 4:00 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Nov 29, 4:00 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
400 PM CST Sun Nov 29 2020
.NEAR TERM UPDATE /Now Through Monday/...Area surface observations
indicate that surface low pressure was located over far southeastern
MS as of 3 PM CST, while the attendant cold front extended southwest
across southeast LA and the adjacent Gulf waters. A warm front also
extended east from this feature and has advanced inland over coastal
portions of southwest Alabama. Deep layer moisture and ascent
continues to spread across our forecast area within the cool sector
early this afternoon, and radar has continued to indicate numerous
to widespread light to moderate rain showers over our region.
However, we have seen a recent increase in convective activity along
the warm front, with one storm exhibiting strong rotation in Baldwin
county.
Upper level low pressure located in the vicinity of southeast OK
and northeast TX early this afternoon is forecast to open into a
trough, taking on a slight negative tilt as it approaches the
Mid-Mississippi Valley region late this afternoon into early this
evening. The surface low pressure system also looks to move east
toward southeast MS and interior portions of southwest and south
central AL this afternoon into early this evening. The warm front
over the northern Gulf should lift into coastal portions of
southeast MS and southwest AL as well as across the western FL
panhandle during the early to mid afternoon hours, and possibly
into portions of southwest/south central AL by late this
afternoon. The cold front should then sweep from west to east
across our forecast area this evening as the surface low departs
to the northeast. The high resolution NAM/HRRR/RAP and HREF
ensemble mean continue to show a small corridor of elevated
instability (MLCAPE 500-1000 J/KG) clipping far southwest AL and
the western FL panhandle this afternoon into early this evening
behind the advancing warm front and ahead of the approaching cold
front. Plentiful low level and deep layer shear also resides
across this portion of our area with curvature to forecast low
level hodographs given 0-1 km storm relative helicity values
between 200-400 m2/s2. Instability will probably be less than 500
J/KG farther inland across southwest and south central AL.
Forecast instability parameters correlate well to the latest SPC
Day 1 outlook of keeping the higher severe probabilities (Slight
Risk) oriented along and southeast of a Bayou La Batre to Florala
line, with a Marginal Risk generally southeast of a Wiggins to
Luverne line. The northwest part of our CWA should remain within
the cool sector, so no severe risk is anticipated over interior
southeast MS and southwest AL. If convection taps into higher
instability, storms will be capable of rotating or producing
bowing segments, with potential for a couple of tornadoes and
damaging winds. All this to say the best severe threat will
probably be realized closer to the coast this afternoon into this
evening.
Convection should exit east of our region by around 10 PM this
evening, with temperatures turning much colder along increasing
northwesterly winds. Low clouds may hang on into at least the
first part of the day Monday, with potential for clearing later in
the afternoon into early Monday evening. Continued strong cold
air advection will keep temperatures quite chilly in the mid to
upper 40s over interior portions of southwest/south central AL,
with lower to mid 50s southeast of the I-65 corridor. This
forecast could be optimistic if clouds are slower to clear out.
Breezy northwesterly winds will add to the chill through the day.
/21
&&
.SHORT TERM /Monday night Through Wednesday night/...A closed upper
system over the Tennessee River Valley meanders off to the northeast,
as surface high pressure over the Southern Plains shifts east. Post
frontal cold advection remains in place into Tuesday night, continuing
to bring a cold dry airmass south over the Southeast. Low
temperatures Monday night are expected to range from the mid to
upper 20s over most of the forecast area, with around 30 to mid 30s
along the coast. A Freeze Watch is in effect for the entire forecast
area for Monday night and will likely be upgraded to a Freeze
warning in the near future. High temperatures Tuesday in the low to
mid 50s are expected, well below seasonal norms.
Surface high pressure moves over the Southeast Tuesday night into
Wednesday night. With a cold airmass in place, light winds and clear
skies allowing for good radiational cooling, another night with
freezing temperatures is expected Tuesday night. Low to upper
20s over area north of I-10, upper 20s to mid 30s south are expected.
Wednesday, the dry airmass, mostly sunny skies, and an return of
southerly flow to the forecast area will allow for a uptick in
temperatures, with high temperatures around 60 expected. An
increase in sky cover and continued southerly flow as the next
upper system approaches will continue to bring an increase in
temperatures. With stronger southerly flow as one moves west along
the northern Gulf coast, a northeast to southwest gradient of
overnight low temperatures is expected. Mid to upper 30s is
expected northeast of a Leakesville, Mississippi to Crestview,
Florida line, with around 40 to upper 40s southwest.
/16
&&
.EXTENDED TERM /Thursday Through Sunday/...An upper low wobbling around
over the Central Plains/Mid Mississippi River Valley moves off to
the east. Inconsistency in the handling of the
path/speed/strength of this system in the guidance and an
associated cold front that has moved over the Lower Mississippi
River Valley continues. Current forecast continues to lean towards
a compromise blend of model physicals and ensembles. This means a
moderate cold front moving east over the Southeast Thursday night
into Friday night (Friday for the forecast area). With onshore
flow returning mid week, showers and a few thunderstorms are
expected late Wednesday night lasting through Thursday night for
the forecast area before a cold front passage Friday into Friday
evening. Above seasonal temperatures are expected ahead of the
frontal passage, with a return of below normal for the coming
weekend.
/16
&&
.MARINE...A system approaching area waters will bring widespread
showers and a few thunderstorms, bringing reducing visibilities
along with moderate to strong onshore flow the res of today into
this evening. Strong northwest flow will follow a cold front
crossing area waters tonight, with seas building to around 4 feet
near shore to 9 feet well offshore. Flow will shift to northerly
Monday, then begin to ease Monday night through Tuesday as surface
high pressure approaches from the west. Onshore flow returns by late
Wednesday as another cold front approaches from the west. This front
will move over area waters Friday, bringing moderate to strong
offshore flow back to area waters for the coming weekend.
/16
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 43 52 27 53 28 61 45 64 / 20 0 0 0 0 0 20 40
Pensacola 47 56 31 53 34 59 48 66 / 40 0 0 0 0 0 10 30
Destin 50 58 35 53 37 60 49 66 / 70 0 0 0 0 0 10 30
Evergreen 44 49 26 53 24 61 36 62 / 40 0 0 0 0 0 10 30
Waynesboro 40 48 26 53 24 60 38 58 / 30 0 0 0 0 0 30 30
Camden 42 47 26 53 24 59 36 58 / 40 0 0 0 0 0 10 30
Crestview 46 52 27 53 23 59 39 64 / 60 0 0 0 0 0 10 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Watch from Monday evening through Tuesday morning for
ALZ051>060-261>266.
High Rip Current Risk through Monday afternoon for ALZ265-266.
FL...Freeze Watch from Monday evening through Tuesday morning for
FLZ201>206.
High Rip Current Risk through Monday afternoon for FLZ202-204-
206.
MS...Freeze Watch from Monday evening through Tuesday morning for
MSZ067-075-076-078-079.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ650-655-670-
675.
Small Craft Advisory until 6 AM CST Tuesday for GMZ630>636.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Nov 29, 5:13 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
513 PM CST Sun Nov 29 2020
ALZ060-FLZ205-292345-
Covington AL-Okaloosa Inland FL-
513 PM CST Sun Nov 29 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON AND NORTHEASTERN OKALOOSA COUNTIES UNTIL 545
PM CST...
At 511 PM CST, the strong thunderstorm was located 4 miles south of
Laurel Hill, or 10 miles southwest of Florala, moving northeast at 45
mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Florala, Laurel Hill and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3085 8639 3080 8648 3092 8657
3122 8620 3100 8619
TIME...MOT...LOC 2311Z 233DEG 41KT 3091 8646The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 2:32 AM CST | Freeze Watch | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 21 hr |
| Nov 29, 2:50 PM CST | Special Marine Warning | MOB | 25 min | |
| Nov 29, 3:24 PM CST | Tornado Warning | MOB | Baldwin | 36 min |
| Nov 29, 4:15 PM CST | Special Marine Warning | MOB | 60 min | |
| Nov 29, 5:31 PM CST | Special Marine Warning | MOB | 55 min | |
| Nov 29, 5:33 PM CST | Special Marine Warning | MOB | 117 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.